Advertisement

On Approximating (Connected) 2-Edge Dominating Set by a Tree

  • Toshihiro FujitoEmail author
  • Tomoaki Shimoda
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9691)

Abstract

The edge dominating set problem (EDS) is to compute a minimum edge set such that every edge is dominated by some edge in it. This paper considers a variant of EDS with extensions of multiple and connected dominations combined. In the b-EDS problem, each edge needs to be dominated b times. Connected EDS requires an edge dominating set to be connected while it has to form a tree in Tree Cover. Although each of EDS, b-EDS, and Connected EDS (or Tree Cover) has been well studied, each known to be approximable within 2 (or 8/3 for b-EDS in general), nothing is known when these extensions are imposed simultaneously on EDS unlike in the case of the (vertex) dominating set problem.

We consider Connected 2-EDS and 2-Tree Cover (i.e., a combination of 2-EDS and Tree Cover), and present a polynomial algorithm approximating each within 2. Moreover, it will be shown that the single tree computed is no larger than twice the optimum for (not necessarily connected) 2-EDS, thus also approximating 2-EDS equally well. It also implies that 2-EDS with clustering properties can be approximated within 2 as well.

References

  1. 1.
    Alber, J., Betzler, N., Niedermeier, R.: Experiments on data reduction for optimal domination in networks. Ann. Oper. Res. 146, 105–117 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arkin, E., Halldórsson, M., Hassin, R.: Approximating the tree and tour covers of a graph. Inform. Process. Lett. 47, 275–282 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Armon, A.: On min-max r-gatherings. Theor. Comput. Sci. 412(7), 573–582 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Baker, B.: Approximation algorithms for NP-complete problems on planar graphs. J. ACM 41, 153–180 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berger, A., Fukunaga, T., Nagamochi, H., Parekh, O.: Approximability of the capacitated \(b\)-edge dominating set problem. Theor. Comput. Sci. 385(1–3), 202–213 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Binkele-Raible, D., Fernau, H.: Enumerate and measure: improving parameter budget management. In: Raman, V., Saurabh, S. (eds.) IPEC 2010. LNCS, vol. 6478, pp. 38–49. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  7. 7.
    Blum, J., Ding, M., Thaeler, A., Cheng, X.: Connected dominating set in sensor networks and MANETs. In: Du, D.-Z., Pardalos, P.M. (eds.) Handbook of Combinatorial Optimization, Supplement Vol. B, pp. 329–369. Springer, New York (2005)CrossRefGoogle Scholar
  8. 8.
    Chellali, M., Favaron, O., Hansberg, A., Volkmann, L.: \(k\)-domination and \(k\)-independence in graphs: a survey. Graphs Combin. 28(1), 1–55 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chlebík, M., Chlebíková, J.: Approximation hardness of edge dominating set problems. J. Comb. Optim. 11(3), 279–290 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cooper, C., Klasing, R., Zito, M.: Dominating sets in web graphs. In: Leonardi, S. (ed.) WAW 2004. LNCS, vol. 3243, pp. 31–43. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  11. 11.
    Dai, F., Wu, J.: On constructing \(k\)-connected \(k\)-dominating set in wireless ad hoc and sensor networks. J. Parallel Distrib. Comput. 66(7), 947–958 (2006)CrossRefzbMATHGoogle Scholar
  12. 12.
    Du, D.-Z., Wan, P.-J.: Connected Dominating Set: Theory and Applications. Springer Optimization and Its Applications, vol. 77. Springer, New York (2013)CrossRefzbMATHGoogle Scholar
  13. 13.
    Du, H., Ding, L., Wu, W., Kim, D., Pardalos, P., Willson, J.: Connected dominating set in wireless networks. In: Pardalos, P.M., Du, D.-Z., Graham, R.L. (eds.) Handbook of Combinatorial Optimization, pp. 783–833. Springer, New York (2013)CrossRefGoogle Scholar
  14. 14.
    Escoffier, B., Monnot, J., Paschos, V.T., Xiao, M.: New results on polynomial in approximability and fixed parameter approximability of edge dominating set. Theory Comput. Syst. 56(2), 330–346 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fernau, H.: edge dominating set: efficient enumeration-based exact algorithms. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 142–153. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  16. 16.
    Fernau, H., Fomin, F.V., Philip, G., Saurabh, S.: The curse of connectivity: t-total vertex (edge) cover. In: Thai, M.T., Sahni, S. (eds.) COCOON 2010. LNCS, vol. 6196, pp. 34–43. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  17. 17.
    Fernau, H., Manlove, D.F.: Vertex and edge covers with clustering properties: complexity and algorithms. J. Discrete algorithms 7(2), 149–167 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fink, J.F., Jacobson, M.S.: \(n\)-domination in graphs. In: Graph Theory with Applications to Algorithms and Computer Science, pp. 283–300. Wiley (1985)Google Scholar
  19. 19.
    Fink, J.F., Jacobson, M.S.: On \(n\)-domination, \(n\)-dependence and forbidden subgraphs. In: Graph Theory with Applications to Algorithms and Computer Science, pp. 301–311. Wiley (1985)Google Scholar
  20. 20.
    Fomin, F.V., Gaspers, S., Saurabh, S., Stepanov, A.A.: On two techniques of combining branching and treewidth. Algorithmica 54(2), 181–207 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Fujito, T.: On matchings and b-edge dominating sets: a 2-approximation algorithm for the 3-edge dominating set problem. In: Ravi, R., Gørtz, I.L. (eds.) SWAT 2014. LNCS, vol. 8503, pp. 206–216. Springer, Heidelberg (2014)CrossRefGoogle Scholar
  22. 22.
    Gao, X., Zou, F., Kim, D., Du, D.-Z.: The latest researches on dominating problems in wireless sensor network. In: Handbook on Sensor Networks, pp. 197–226. World Scientific (2010)Google Scholar
  23. 23.
    Harary, F.: Graph Theory. Addison-Wesley, Reading (1969)zbMATHGoogle Scholar
  24. 24.
    Haynes, T., Hedetniemi, S., Slater, P. (eds.): Domination in Graphs, Advanced Topics. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  25. 25.
    Haynes, T., Hedetniemi, S., Slater, P.: Fundamantals of Domination in Graphs. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  26. 26.
    Hunt III., H., Marathe, M., Radhakrishnan, V., Ravi, S., Rosenkrantz, D., Stearns, R.: A unified approach to approximation schemes for NP- and PSPACE-hard problems for geometric graphs. In: Proceedings of the Second Annual European Symposium on Algorithms, pp. 424–435 (1994)Google Scholar
  27. 27.
    Kim, D., Gao, X., Zou, F., Du, D.-Z.: Construction of fault-tolerant virtual backbones in wireless networks. In: Handbook on Security and Networks, pp. 488–509. World Scientific (2011)Google Scholar
  28. 28.
    Lovász, L., Plummer, M.: Matching Theory. North-Holland, Amsterdam (1986)zbMATHGoogle Scholar
  29. 29.
    Małafiejski, M., Żyliński, P.: Weakly cooperative guards in grids. In: Gervasi, O., Gavrilova, M.L., Kumar, V., Laganá, A., Lee, H.P., Mun, Y., Taniar, D., Tan, C.J.K. (eds.) ICCSA 2005. LNCS, vol. 3480, pp. 647–656. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  30. 30.
    Savage, C.: Depth-first search and the vertex cover problem. Inform. Process. Lett. 14(5), 233–235 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Schmied, R., Viehmann, C.: Approximating edge dominating set in dense graphs. Theoret. Comput. Sci. 414(1), 92–99 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Shang, W., Wan, P., Yao, F., Hu, X.: Algorithms for minimum \(m\)-connected \(k\)-tuple dominating set problem. Theoret. Comput. Sci. 381(13), 241–247 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Shi, Y., Zhang, Y., Zhang, Z., Wu, W.: A greedy algorithm for the minimum \(2\)-connected \(m\)-fold dominating set problem. J. Comb. Optim., 1–16 (2014)Google Scholar
  34. 34.
    Thai, M.T., Zhang, N., Tiwari, R., Xu, X.: On approximation algorithms of \(k\)-connected \(m\)-dominating sets in disk graphs. Theor. Comput. Sci. 385(13), 49–59 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Wu, Y., Li, Y.: Construction algorithms for \(k\)-connected \(m\)-dominating sets in wireless sensor networks. In: Proceedings of the 9th ACM International Symposium on Mobile Ad Hoc Networking and Computing, MobiHoc 2008, pp. 83–90 (2008)Google Scholar
  36. 36.
    Xiao, M., Kloks, T., Poon, S.-H.: New parameterized algorithms for the edge dominating set problem. Theor. Comput. Sci. 511, 147–158 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Zhou, J., Zhang, Z., Wu, W., Xing, K.: A greedy algorithm for the fault-tolerant connected dominating set in a general graph. J. Comb. Optim. 28(1), 310–319 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringToyohashi University of TechnologyToyohashiJapan

Personalised recommendations